Join 3,512 readers in helping fund MetaFilter (Hide)


Damn you meth addicts!
March 13, 2007 12:14 PM   Subscribe

I suffer from horrendous sinus headaches. Horrible, nausea-inducing headaches that mimic the migraines I inherited from my mom. However, unlike the migraine I managed to find those blessed blue liquid capsules Sudafed Non-Drowsy Non-Drying - that bring sweet sweet relief within an hour (can you tell I'm suffering now and desperate?) I'm not sure if it's Federal or State, but because of those damn damn meth addicts, they've made these over-the-counter pills, more difficult for drug and grocery stores to carry (behind the counter, sign the form, etc, etc).

I've asked at all the assumed haunts, but no one seems to carry it anymore, arg! What do I do? I've tried everything, the new Sudafed PE, Clariton, and only seem to make myself more sick for the day while wasting money. Does anyone who suffers from these found a different kind of relief that will help me get to work? All I can do right now is Advil to take off the edge, turn off my bright office lights and warm tea to stay vertical.

The medication I crave:
http://www.sudafed.com/products/sinus.html
posted by eatdonuts to Health & Fitness (30 answers total) 5 users marked this as a favorite
 
Can you ask your drug store (CVS or whatever) to order some for you? I know that doesn't help right now, I'm sorry, that's all I can think of.
posted by KAS at 12:23 PM on March 13, 2007


you could try contacting Sudafed to ask if there's anywhere in your area that stocks it.

From the website you linked:
Questions?
For more specific product information, call 1-800-524-2624 (English/Spanish), weekdays, 9AM-5PM EST.

posted by EndsOfInvention at 12:30 PM on March 13, 2007


Why not take 400 mg of Guaifenesin (e.g. the brand Mucinex) and 60 mg of Pseudoephedrine HCl (which you can get from the pharmacist)?
posted by funkbrain at 12:31 PM on March 13, 2007


God, I could have written this post myself. I have the SAME EXACT kind of headaches, also from my mother.

Unfortunately, from what I understand, they don't make the blue pills anymore. It was too much of a hassle for the companies to sell them with all the new regulations (At least that's what the pharmacist said when I asked about them).

My substitute... Advil Cold and Sinus (in the red box) It is also sold behind the counter, and contains pseudophedrine (like the original Sudafed that we knew and loved). It works wonders... Trust me.

Also, may I inquire more about your headaches? My doctor put me on Depo as part of my treatment... Just curious. :o)
posted by Mookbear at 12:31 PM on March 13, 2007


Ah, I just checked the ingredients - "Guaifenesin 200mg". Mucinex and Diabetic Tussin has the same active ingredient - look in the "expectorants" section of the drugstore (should just be out on the shelves). I think Diabetic Tussin tablets are 400mg, so break one in half (I bought some recently, double check with your pharmacist but I think it's okay to break it) and take a regular Sudafed, and you should have the right mix of active ingredients.
posted by KAS at 12:32 PM on March 13, 2007


Just for the sake of ease:

http://www.advil.com/products/cns/tablet_caplets.asp

Also, someone above mentioned mucinex, which (which it makes me sick to my stomach) might help you.

http://www.mucinex.com/
posted by Mookbear at 12:35 PM on March 13, 2007


While who knows what drugstore may or may not have *this particular brand* of pseudoephedrine HCl, every drugstore - every single one - will have some brand of pseudoephedrine. It may be behind the pharmacists' counter, but they have it.

1) Go to a drugstore. Any one.
2) Look in the aisles. Do you see any product which contains only pseudoephedrine HCl, including generic branded products? (you don't need anything else). If so, buy it. If not, go to step 3.
3) Ask the pharmacist for pseudoephedrine HCl (pronounced SU-doh-EFF-eh-drin HI-dro-KLOR-eyed). Buy it.
4) Consume it as per the recommended directions.
posted by jellicle at 12:39 PM on March 13, 2007


Last I foudn (a few weeks ago) a lot of the drugstore brand imitation day and ny quil products still contained pseudophedrine. Try checking the cheap stuff.
posted by zackola at 12:48 PM on March 13, 2007


What jellicle said.

I went to Wal-Mart Sunday for this very purpose and bought generic pseudoephedrine. I had to take a card from the shelf -- next to the Sudafed cards -- and give it to the pharmacy clerk. She asked for my drivers license, then swiped the magnetic stripe in the machine at her register. The electronic display flashed up some legalese too fast for me to read, and then I had to sign the pad. I don't know what I was signing -- maybe all this information will appear in the Roanoke Times someday? -- but at least I was able to buy the pills and get relief.
posted by Robert Angelo at 12:49 PM on March 13, 2007


The only thing I've found helps with this level of sinus pain is a combination of a couple of treatments. Beconase - primarily a decongestant nasal spray containing beclometasone dipropionate (a corticosteroid) for treatment of hayfever (which I don't have) - this reduces the inflamation in the sinus membranes pretty quickly and consequently the hideous pain.

Next I get all old fashioned on my ass and use frequent (once every couple of hours) steam inhalations of Friar's Balsam (Tincture of Benzoin) - the steam opens up the sinus' and the Balsam has a slightly antibacterial, anti-inflamatory effect. Use a couple of desert spoons in a pint of near boiling water and inhale with a towel over your head until there's no more steam) The key with me is to get on top of the blocked up sinus quickly. Beconase is a 'non drowsy' formula so should be freely available via a pharmacy. If I let it get a grip, OTC analgesia (paracetamol with codiene is useless) and even prescribed much higher doses of codiene are pretty hopeless.

Other things that may help - make sure you are well hydrated and if you smoke - stop.

If you are getting this level of sinus pain frequently, visit your doctor to establish if you have a recurrent sinus infection or other problem.
posted by Arqa at 12:50 PM on March 13, 2007 [1 favorite]


I get wicked sinus headaches too and Rx stuff has actually worked better for me than OTC pills. I was on Flonase for awhile which cleared out my sinsuses like gangbusters, but had to drop it since it makes me very, very sick to my stomach. I just started Rinocourt and so far it is working out great. The only thing about the Rx sprays is that you have to use them consistently - they work better over time, not right away. If I don't use the spray I get headaches every day so I do use it every morning; if your headaches are a once-in-awhile thing maybe the sprays wouldn't work for you. But I thought I would put it out there - plus, with my copay, it actually ends up being cheaper than buying OTC pills all the time.
posted by sutel at 12:56 PM on March 13, 2007


I am a former Sudafed Non-Drying worshipper, and I am all about the Mucinex now (after a couple of years at the altar of its scrip-only predecessor Humibid). It's time-releaseness is ever so much better than plain guaifenisen.

I think probably if you search here for Mucinex, you'll find the last thread about sinus infections, which has some great advice. Get a neti pot, it works wonders.
posted by Lyn Never at 1:00 PM on March 13, 2007


Thanks all heartily for your input. I know very little about pharmaceuticals or what active agents actually make me feel better. Plus thankyou for the alternative to medicating advice.

That being said, I don't have the luxury in the morning to steam water - my very early and long commute to work prohibits anything other than stumbling out of bed and registering 'ouch.'

I'm worried about taking Mucinex, it sounds like it's for something I don't have. I'm not in need of coughing up phlem or the like, and I'm unsure of stuff like nose sprays when it seems like an uber-expensive, not to mention problematic solution to my problem (read: don't want to medicate with things when I am unsure how I'll react and what affect it could have next year when I might try to get preggers). Not that I would medicate at all when that happens, but ...

The weird thing about these headaches is that I'm not stuffed up, sure I get hay fever every so often and have the sniffles, but it doesn't come normally with the pairing of any kind of other sinus issue. Just a headache - a supercalifragilisticexpialidocious headache and nausea. It was my doctor who suggested the Sudafed in the first place, as I only get the issue maybe once a month or less.

I've had my sinuses checked out in my last checkup, but nothing serious found there.

I will definitely make a checklist of EVERYTHING listed here and see if something can help me. You guys are great, seriously thank you.

Ah, those damn damn meth addicts! It's killing me.
posted by eatdonuts at 1:23 PM on March 13, 2007


Mucinex-D would be a good option - it's got the pseudoephedrine in it as well as the expectorant. It is the only thing that works for me when I need a decongestant. The guaifenesin basically breaks up the mucus in your sinuses and the pseudoephedrine dries it out. In fact, I'm taking some right now due to my nasty cold, which is all in my nose and sinuses.
posted by bedhead at 1:44 PM on March 13, 2007


I thought I had sinus headaches too, until I read this article from the NY times, and realized they might actually be migraines. From the article:

Although hard to mistake in their classic form, migraines can be — and apparently often are — misclassified as sinus or tension headaches, probably because they can cause nasal congestion, pressure or pain in the forehead or below the eyes, and discomfort on both sides of the face.

My sinus headaches were actually migraines. No doctor ever picked it up because I am an allergy sufferer, and way back when, the first diagnosis was sinus headaches, and I always discribed them as such when meeting with a new doctor. Wouldn'cha know when I went to my GP and asked for migraine remedies, those worked better than the OTC sinus meds! This might be worth discussing with your doctor if you think the symptoms fit.
posted by paddingtonb at 1:54 PM on March 13, 2007


I have the exact same symptoms as you. What works for me is Clariton-D. I also have a scrip for something called Fluticasone Nasal Spray, but I usually find that the Clariton does the trick.
posted by dpx.mfx at 2:02 PM on March 13, 2007


I meant to also say that I saw that you tried Clariton, but Clariton does nothing for me. Clariton-D on the other hand is like magic. It is also subject to being bought from behind the counter in limited quantities which is anoying, but it works.
posted by dpx.mfx at 2:03 PM on March 13, 2007


Mucinex contains the predominant ingredient in the Sudafed you want to take. The reason that particular model of Sudafed was called "Non-Drying" is because it had a lower dose of pseudoephedrine, therefore it dried you out less.

Decongestants are not really very good for you, because they dry up the bad stuff where it lives. They're great if your nose is dripping and you can't blow it, but otherwise they aren't very kind to sinuses. On the plus side, they make you a little high. I only take it during the "walking death" phase of sinus problems because it restores my will to live a little bit. Otherwise, they just turn everything into cement in my head.

You may also want to get tested for a fungal infection. I would get unbelievable gonging headaches but very little other sinus activity, and it took a while to nail down what it was.
posted by Lyn Never at 2:14 PM on March 13, 2007


Re steaming the water: If you can wake up fifteen minutes early, you can nuke the water in a plastic bowl for 5 minutes, then steam your head under a towel for 10 minutes. Doing this before I get in the shower makes life infinitely more bearable.

Once you learn how to use the Neti pot, that will take < 5 minutes. i use water hot out of the tap and sea salt.br>
When I'm stuffy, I've been waking up -> steam -> shower -> Neti pot -> decongestants and lots of water. It's been a big help.

You may not think you can wake up that much earlier, but for me at least, feeling SO MUCH BETTER is worth it.
posted by fiercecupcake at 2:21 PM on March 13, 2007


I have the same deal. Whenever I need my "quality" sudifed I just go straight to the checkout counter and ask for exactly what I need (ie sudifed 12hr or 24hr). They make you write down your address, name and whathaveyou but that PE stuff just does not make the cut.
posted by Meemer at 3:09 PM on March 13, 2007


I absolutely love Advil Cold & Sinus (from behind the counter) for sinus headaches. (BTW, sinus headaches can also be migraine headaches, as I understand it. I get auras, and nausea, and visual field problems, all the classic symptoms of a migraine, but my migraines are sinus-y, are situated as sinus headaches).
posted by ClaudiaCenter at 3:13 PM on March 13, 2007


Have you ever tried a neti pot? I was suffering horrendous sinus headaches that Sudafed and other prescriptions weren't helping at all. I started using the netty pot twice a day and my headaches were gone after just a day or two. It's a little tricky at first and incredibly un-sexy, but I swear by it now. I got mine at a local organic grocery store.
posted by slowfasthazel at 3:46 PM on March 13, 2007


Oh yeah, I get these headaches (including the nausea). Pseudoephedrine (over the counter) plus an antihistamine (I usually take diphenydramine or dimenhydrinate, since it counteracts the (nasty to me) buzz from the pseudoephedrine, plus it counteracts the nausea as an added bonus, but it can zonk you out). I liked the blue capsules too, but I can't say that I've noticed that they were any better than plain old pseudoephedrine. I don't like the "all in one" meds like Advil Cold & Sinus, I'd rather take only what I need (and choose what that is - sometimes I use a different antihistamine to avoid the drowsiness) and have the option not to take an analgesic if I don't need it (which I often don't if I get the pseudoephedrine happening quickly enough).
posted by biscotti at 5:43 PM on March 13, 2007


Hit post too soon. I've found with sinus rinses (like neti pots), they take care of the symptoms almost immediately, but that relief doesn't last for very long - they are great for immediate relief while you wait for the meds to work (or to help move the ick along once the meds have got it started)
posted by biscotti at 5:45 PM on March 13, 2007


I think paddingtonb has a point: the headache clinic here claims that over 90% of "sinus headaches" are really migraines, and that drugs such as Sudafed treat one symptom of a multi-symptom condition.

Regular sinus headaches don't normally cause nausea, but nausea is a hallmark of migraines. (Most migraines don't include an aura.)
posted by watsondog at 7:41 PM on March 13, 2007


Indeed, as a few have noted, headaches + nausea are actually far more likely to be migraines than the rampantly overdiagnosed "sinus headache." You really ought to see a neurologist about this.
posted by drpynchon at 6:49 AM on March 14, 2007


As someone who does get said sinus headaches ...which are positively NOT migraines...what works for me is this:

1. Neti pot with warm water, straight from the tap, buffered with a pinch of plain non-iodized salt and baking soda.

2. Claritin-D (the most reliable long-acting pseudophed for me)

3. Scripted guaifenesen, which thins secretions.

4. LOTS of water and a humidifier ( I live in the desert).

Failing to do any of those things in a given day would result in blinding headaches and "big head" feelings.
posted by answergrape at 9:02 AM on March 14, 2007


I now buy the sudafed non-drowsy non-drying exclusively from drugstore.com. The first time you order it, you need to fax them a copy of your license before they will ship your order. After that, it is no problem. I have never tried to order more than 2 boxes at a time, so if you need massive quantities, I don't know how well that would work. In any case, it's another source, and their shipping is usually very fast.
posted by MsElaineous at 10:15 AM on March 14, 2007


My daughter was having really bad headaches for several weeks. She tried every sinus medicine she could find. When she finally went to the doctor, he immediately ordered a CT scan and it turned out to be an infection in her sphenoid sinus, which is an often overlooked sinus in the middle of your head. It took several rounds of super-strong antibiotics to knock it out. Moral of the story...don't just assume these are regular sinus headaches, if they are this bad, see a doctor.
posted by rcavett at 3:30 PM on March 14, 2007


Based on my assumption that all you need is the Pseudoephedrine and none of the Panadol, Codeine or the who knows what 'miscellaneous' shit they put in to thwart junkies. Impressive, it's absolute rubbish and it's killing us but I digress. The possible good news, as it was in Australia and a time ago, I can't recall the name but what they were was a 120mg capsule of Pseudoephedrine HCI a friend had them on prescription obtained from a doctor for the purpose of headaches such as yours. Perhaps look into it because it's ridiculous to think a person could not get a simple headache pill when things like Morphine are available if a person needs those. In case the point was lost in the rant Pseudoephedrine, by itself, prescription only, research it and ask your Doctor.
posted by mu~ha~ha~ha~har at 5:27 PM on March 14, 2007


« Older I can't access 300 GBs of pers...   |  Why do point-and-shoot digital... Newer »
This thread is closed to new comments.